Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mystery Illness
Jul 13, 2008

I have been poz for 13 years, and have a rather sorry history with drug adherance, and had been off anything for many years. My CD4 bounced between 100 and 400, then I would go back on meds for a bit til I stopped taking them. (irrespnsible stupidity) My viral load bounced around too-between undetectale and 100K. Several months ago I became suddenly ill with a high fever (104.5) and felt as though I had the flu for about a week. I recovered, but was left severely anemic (RBC below 2) and developed a fever (usually 100) every night in the early evening. I was taking iron supplements and following a good healthy diet, but nothing helped. My poor doctor was very perplexed and referred my to an HIV specialist and a gastroenteroligist, thinking maybe the anemia was from an ulcer. It is not. Before I could see the hiv doctor, I ended up in hospital with a very swollen liver and spleen, a WBC of 1.4, RBC 1.3 and platelets of 35. Two weeks prior to that my WBC and platelets were on the high end of normal. I've had a marrow biopsy, every blood test known to man, no hepatitis, no leukemia, no lymphoma. The HIV specialist put me on Truvada, Prezista and Norvir about 2 weeks ago. I do feel better, and believe me, I definitely have learned my lesson about the importance of adherance. But, no one has been able to tell me why everything changed so suddenly in two weeks time. I went from a fairly normal and relatively healthy 35 year old to laying in a hospital barely able to stay awake for more than an hour. They've all said "I really don't know but let's keep trying things." Have you had any patients who have experienced a similar event, and if so, what was the cause? Any other ideas? Thank you so much.

Response from Dr. Henry

Uncontrolled HIV can cause a range of bone marrow problems in some patients. Parvovirus infection can cause severe bone marrow problems in HIV+ some patients in my experience. In patients with low CD4 counts (AIDS range < 100) then a number of other infections like MAI can cause bone marrow problems as well. I have had a handful of patients who had courses similar to yours where no discrete problems was identified so we were left considering it to be HIV related. KH



Previous
yellow skin
Next
What can I expect?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement